Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 74, NWS New Orleans, LA

August 22, 2016Ascension Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 22, 2016, 5:55 PM CDT for Ascension Parish, Saint James Parish, Saint John the Baptist Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2016, 5:55 PM CDT (22:55 UTC)
Expired
Aug 22, 2016, 8:00 PM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Ascension Parish, LA, Saint James Parish, LA, Saint John the Baptist Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2016-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2016-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WGUS54 KLIX 222255
FFWLIX
LAC005-093-095-230100-
/O.NEW.KLIX.FF.W.0074.160822T2255Z-160823T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
555 PM CDT MON AUG 22 2016

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ST. JAMES PARISH IN SOUTHEASTERN LOUISIANA...
  NORTHWESTERN ST. JOHN THE BAPTIST PARISH IN SOUTHEASTERN
  LOUISIANA...
  EAST CENTRAL ASCENSION PARISH IN SOUTHEASTERN LOUISIANA...

* UNTIL 800 PM CDT

* AT 555 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  RESERVE...GRAMERCY AND GARYVILLE. 

DUE TO ONGOING HIGH WATER ISSUES, FLASH FLOODING MAY NOT TAKE LONG
TO OCCUR IN A FEW AREAS AS HEAVY RAIN OCCURS. 

LAT...LON 3022 9074 3019 9072 3018 9070 3020 9067
      3021 9068 3021 9067 3023 9065 3021 9061
      3021 9060 3022 9059 3022 9055 3020 9055
      3021 9053 3006 9057 3006 9069

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 3:43 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 22, 3:43 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
343 PM CDT MON AUG 22 2016

.DISCUSSION...
Generally only minor tweaks made to the forecast with this
package as latest short term guidance is in line with going
forecast and longer term forecast remains more uncertain.

Frontal boundary remains stalled north of the local area and will
remain there for the next few days as it dissipates. Despite upper
ridging building into the area, mid level warm nose does not
appear strong enough to completely preclude convection, so am
still expecting isolated to scattered showers and thunderstorms
each day through the period. Highest coverage looks to be on
Wednesday and Thursday as some enhanced moisture moves through the
area around the southern periphery of the ridge.

Going into the weekend, models continue to diverge concerning
whether the upper ridge will move far enough away from the local
area to allow tropical waves and associated moisture to affect the
local area. Have generally continued to carry a blend of available
guidance with a slight preference for the drier solutions. This
results in a continued 20 to 30 percent chance of showers and
thunderstorms each day.

Very little change in temperatures throughout the period. Expect
overnight lows to be near or slightly above normal with afternoon
highs right around normal.

&&

.AVIATION...
Isolated convection has started to develop around tidal lakes and
mainly around KASD...KHDC...KMSY and KNEW. Will maintain VCTS for
these sites through 01z. For Tuesday morning...some patchy fog may
develop again at a few terminals mainly KMCB...KHUM and possibly
KHDC...KASD.

&&

.MARINE...
A weak cold frontal boundary will remain stalled north of the
coastal waters today, dissipating by mid week. Expect winds to
remain generally 10 knots or less through mid week. By thursday
easterly flow should be set in, with some strengthening into the
10 to 15 knot range. Waves should be 2 feet or less through
Wednesday with some building during the latter part of the week.

&&

.DECISION SUPPORT...
DSS code: Yellow
Deployed: None.
Activation: None.
Activities: Flood recovery support

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
         or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
         tropical events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  92  74  92 /  20  30  20  50
BTR  74  92  74  92 /  20  30  20  40
ASD  74  93  74  94 /  20  30  20  40
MSY  77  91  77  91 /  20  30  20  40
GPT  76  92  76  91 /  20  30  20  40
PQL  74  93  74  93 /  20  20  20  40

&&

.LIX Watches/Warnings/Advisories...
LA...None.
GM...None.
MS...None.
GM...None.
&&

Aviation...18
Rest of Discussion...95/DM
Hazardous weather outlook, Aug 22, 5:16 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
516 PM CDT MON AUG 22 2016

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-231030-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
516 PM CDT MON AUG 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. SOME OF THESE STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING
STRIKES...AND GUSTY WINDS.

LOWER PORTIONS OF THE AMITE RIVER BASIN TOWARD LAKE MAUREPAS
CONTINUE TO BE IMPACTED BY FLOODING. SOME TRIBUTARIES IN EAST
BATON ROUGE...IBERVILLE...ASCENSION...LIVINGSTON...ST.
JAMES...AND ST. JOHN THE BAPTIST PARISHES ARE EXPERIENCING
BACKWATER FLOODING. PLEASE REFER TO FLOOD WARNINGS...ADVISORIES
AND STATEMENTS FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED...MOSTLY LATE MORNING AND AFTERNOON SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY...THEN ONLY ISOLATED
SHOWERS AND THUNDERSTORMS ARE FORECAST FRIDAY AND SATURDAY.

A FEW STRONG THUNDERSTORMS COULD DEVELOP EACH DAY AND PRODUCE
LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING STRIKES...AND GUSTY
WINDS.

HEAT INDEX READINGS BETWEEN 100 AND 105 DEGREES ARE EXPECTED
DURING THE AFTERNOON EACH DAY THIS WEEK. THIS MAY PRODUCE HEAT
RELATED IMPACTS TO PEOPLE OUTDOORS...ESPECIALLY IN FLOOD AFFECTED
AREAS.

PLEASE REFER TO FLOOD WARNINGS...ADVISORIES AND STATEMENTS FOR
THE LATEST INFORMATION ON WHEN RIVERS ARE EXPECTED TO FALL BELOW
FLOOD STAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CAB

In the hours before

Special weather statement, Aug 22, 4:36 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
436 PM CDT MON AUG 22 2016

LAZ059-060-222200-
UPPER LAFOURCHE-ST. CHARLES-
436 PM CDT MON AUG 22 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAFOURCHE AND
SOUTHWESTERN ST. CHARLES PARISHES...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RACELAND...OR
15 MILES EAST OF THIBODAUX. THE STORM IS NEARLY STATIONARY.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RACELAND...CHACKBAY...DES ALLEMANDS...BAYOU GAUCHE...MATHEWS...
PARADIS...BOUTTE AND SOUTH VACHERIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 2990 9085 2990 9068 2989 9067 2990 9063
      2988 9061 2989 9059 2989 9036 2971 9034
      2965 9060
TIME...MOT...LOC 2136Z 145DEG 2KT 2977 9057

CAB
Special weather statement, Aug 22, 5:21 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
521 PM CDT MON AUG 22 2016

LAZ046-048>050-222300-
LIVINGSTON-IBERVILLE-EAST BATON ROUGE-ASCENSION-
521 PM CDT MON AUG 22 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL LIVINGSTON...EAST
CENTRAL IBERVILLE...SOUTHWESTERN EAST BATON ROUGE AND NORTHWESTERN
ASCENSION PARISHES...

AT 518 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
WESTMINSTER...OR OVER BATON ROUGE. THE STORM IS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...
BATON ROUGE...BAKER...DENHAM SPRINGS...OAK HILLS PLACE...
ST. GABRIEL...GREENWELL SPRING...SHENANDOAH...INNISWOLD...
OLD JEFFERSON...PRAIRIEVILLE...MERRYDALE...GARDERE...WESTMINSTER...
BROWNFIELDS...VILLAGE ST. GEORGE AND BATON ROUGE AIRPORT.

TORRENTIAL RAINFALL IS THE MAIN CONCERN AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. 1 TO 2
INCHES OF RAINFALL MAY OCCUR IN LESS THAN AN HOUR.

FREQUENT LIGHTNING IS ALSO OCCURRING!

LAT...LON 3061 9098 3026 9088 3021 9105 3047 9120
      3051 9120 3052 9121 3052 9123 3054 9125
      3056 9125 3057 9126
TIME...MOT...LOC 2218Z 170DEG 4KT 3042 9109

CAB
Special weather statement, Aug 22, 5:38 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
538 PM CDT MON AUG 22 2016

LAZ049-050-057-058-222315-
LIVINGSTON-ST. JOHN THE BAPTIST-ASCENSION-ST. JAMES-
538 PM CDT MON AUG 22 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LIVINGSTON...
EASTERN ST. JAMES...ST. JOHN THE BAPTIST AND EAST CENTRAL ASCENSION
PARISHES...

AT 537 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER GARYVILLE...OR
NEAR RESERVE...MOVING NORTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
RESERVE...LAPLACE...GRAMERCY...LUTCHER...NORTH VACHERIE...
GARYVILLE...EDGARD...SOUTH VACHERIE AND WALLACE.

MAIN CONCERN IS TORRENTIAL RAINFALL WHICH IS OCCURRING WITH THIS
STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3023 9058 3021 9058 3020 9060 3018 9058
      3017 9056 3017 9049 3002 9053 3002 9054
      3000 9054 3000 9055 2997 9054 2992 9055
      2992 9070 3024 9075
TIME...MOT...LOC 2237Z 179DEG 10KT 3006 9064

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:36 PM CDTSpecial Weather StatementLIXSaint Charles24 min
Aug 22, 5:00 PM CDTSevere Thunderstorm WarningLIXLafourche45 min
Aug 22, 5:21 PM CDTSpecial Weather StatementLIXEast Baton Rouge39 min
Aug 22, 5:38 PM CDTSpecial Weather StatementLIXSaint John the Baptist37 min
Aug 22, 6:05 PM CDTSpecial Weather StatementLIXEast Baton Rouge55 min
Aug 22, 6:11 PM CDTSpecial Weather StatementLIXLivingston64 min

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.